[IP] Resistance, Metformin, Steroids, and craziness
Some background first: I'm Caryn, diagnosed type 2 in 1998, controlled
strictly by Metformin until 2 years ago when gallbladder surgery caused
extreme gastritis (to the point of suffering from malnutrition). This caused
me to go off the Glucophage and nothing else was working for me since I
couldn't really absorb any medications. My A1C crept up from the mid 5's to
7.3 over the last year. I started on insulin in June of this year and
started pumping in July (I had pumped during pregnancy and was very clear
that if I ever had a need for MDI's again that I would want to pump).
Fast forward to September...A1C is 6.3 and I expect my results from my endo
visit in October to put me in the 5.2 range.
With lots of work and medicine, I have gotten my gastritis back under
control to the point where I wanted to try the Metformin again to deal with
the insulin resistance. Current TDD is around 150 units a day (Humalog).
Okay, got sick last week and had to go on Prednisone. Bumped my basal up
350% and gradually weaned it down during the 7 day course of steroids. I
also started on the Metformin at the same time.
I'm off the steroids for 2 days now and am currently running my basal at 30%
of it's usual dosage (yesterday, I tried 50% and could not get blood sugars
out of the 50-60 range all day).
I am also experimenting with my insulin:carb ratio (currently 1:3 but
changed to 1:4) this evening to see what happens. Last night I was running
so low that I eventually just disconnected from the pump. I woke up with a
fasting of 126 and reconnected with the temp rate of 25%. A few hours later
I was 169 so raised it to 30% and so far so good.
Anyone else have similar experiences with Metformin making such a DRASTIC
and sudden impact on insulin needs? I'm floored here and wondering if after
all is said and done that I'm going to be able to get back into control with
just 1000 mg of Metformin (that's the max my endo wants to go because of the
I ate so much junk yesterday that I felt like puking!!! Is this a honeymoon
kind of thing? Shouldn't my blood sugars still be elevated from the steroids
(I seem to remember it usually taking a couple of weeks to return to
I was actually scared to go to bed last night because of the lows!
for HELP or to subscribe/unsubscribe/change list versions,